Utah, 2003

Winter Storm in Utah, November 21 to 22, 2003

November 21 to 22, 2003 · NWS SLC · 6 events in 6 counties and zones

A very cold storm plunged down from the Gulf of Alaska into Northern Utah. The storm produced decent amounts of snow, but as the temperatures plummeted the roads became like ice rinks.

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A very cold storm plunged down from the Gulf of Alaska into Northern Utah. The storm produced decent amounts of snow, but as the temperatures plummeted the roads became like ice rinks. At least 500 accidents occurred up and down the Wasatch Front as cars slid off the roads or into each other. However, only very minor injuries were reported, as most accidents were at a very slow rate of speed or fender benders. Snowfall was generally 2-4 inches in the valleys with 6-12 inches in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 21, 3:05 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Nov 21, 3:05 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 AM MST FRI NOV 21 2003

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL PRODUCE PRECIPITATION
ALONG A COLD FRONT TODAY OVER NORTHERN SECTIONS. THE COLD FRONT WILL
PUSH SOUTHWARD INTO CENTRAL UTAH THIS AFTERNOON. A STRONGER SYSTEM
WILL DEVELOP PRECIPITATION ALONG THE BOUNDARY TONIGHT INTO SATURDAY
OVER CENTRAL AND SOUTHERN UTAH WITH VERY COLD AND UNSETTLED WEATHER
FOR THE REST THE REGION. SHOWERS WILL TAPER OFF ON SUNDAY.
&&

.DISCUSSION...SIGNIFICANT ENHANCEMENT AND CLOUD TOP COOLING OVER
NORTHERN NEVADA AND SOUTHEAST IDAHO...EVEN TAKING A SLIGHT
BAROCLINIC LEAF STRUCTURE. THIS INLINE WITH RECENT ADVERTISED SHORT
WAVE AND JET STREAK NOW SEEN ON WATER VAPOR RAPIDLY MOVING INTO
NORTHERN NEVADA. A PERIOD OF WARM ADVECTION NOW WILL QUICKLY
SHIFT INTO EASTERN UTAH TODAY AND BECOME COLD ADVECTION THIS MORNING
OVER NORTHERN AREAS. THE JET STREAK WILL MOVE INTO UTAH TODAY WHILE
THE SHORT WAVE LIFTS TO THE NORTHEAST. 88D MOSAIC DEPICTS A BAND OF
PRECIP WITH LOTS OF 20-25 DBZ OVER SOUTHERN IDAHO AND A SEPARATE
AREA OF SCATTERED RETURNS EAST OF THE GSL. HAD A FEW SPRINKLES/WET
FLAKES HERE AT SLC SO FAR...AND SURFACE WINDS HAVE SHIFTED TO THE
NORTHWEST AGAIN.

OVERALL THE ETA 00Z/06Z CONTINUES TO TREND TO THE GFS RECENT AND
CURRENT RUNS. THIS SEEN CLEARLY WITH H7 TEMPS PROGGED TO BE -12C
OVER SLC AT 00Z SATURDAY THIS AFTERNOON ON THE 06Z ETA MUCH CLOSER
TO THE -14C THE GFS HAS BEEN ADVERTISING AND CURRENTLY DEPICTS.
THOUGH THE ETA HAS BEEN HANDLING THE SHORT TERM/24H QUITE
WELL...E.G. YESTERDAYS ONLY LIGHT PRECIP EVENT. THUS THIS CURRENT
SHORT WAVE WILL BE ENOUGH TO DROP THE BAROCLINIC ZONE INTO CENTRAL
UTAH TODAY. ISSUES THIS MORNING WILL BE THE BAND OF PRECIP THAT WILL
BRING SNOW DOWN TO THE NORTHERN VALLEY FLOORS. GIVEN MODERATE OMEGA
AND UPPER DIVERGENCE PROGGED AS WELL AS SATELLITE TRENDS WE HAVE
OPTED TO ISSUE SNOW ADVISORY FOR LOW END CRITERIA OVER SOUTHEAST
IDAHO AND THE NORTHERN WASATCH AS WELL AS CACHE VALLEY AND WILL
INCLUDE SOME ACCUMULATION FOR THE SALT LAKE VALLEY AND SOUTHWEST
WYOMING...AND THE WASATCH/UINTAS. TEMPS LIKELY GOING NO WHERE IN
THESE ZONES TODAY AND HAVE LOWERED GRIDS. SOUTH OF THE BAROCLINIC
ZONES SOUTHWEST WINDS SHOULD BLOW QUITE STRONG TODAY AND INTO THIS
EVENING OVER SOUTHERN UTAH WHERE H7 WINDS INCREASE TO ABOUT 45 KNOTS.

AN AREA OF NVA SLIDES INTO NORTHERN UTAH/SOUTHEAST IDAHO LATER TODAY
AND THIS EVENING. WHILE TO OUR WEST ADDITIONAL SHORT WAVE ENERGY NOW
DIVING JUST OFFSHORE THE CALIFORNIA NORTH COAST WILL SWING TOWARDS
NEVADA AND SOUTHWEST UTAH. CURRENTLY AMSU PRECIPITABLE WATER DEPICTS
HIGHER MOISTURE STREAMING INTO THIS SYSTEM AND MODELS PROG JET
ENERGY FROM AROUND 35N/130W TO PHASE INTO THE MEAN WEST COAST UPPER
TROF TONIGHT. THIS SENDS A 140KT JET STREAK TOWARDS CENTRAL UTAH AND
ALLOWS THE UPPER TROF TO SHIFT EASTWARD. THE ETA ALSO NOW INLINE
WITH THIS DEVELOPMENT WHICH THE GFS HAS BEEN DEPICTING. AIR MASS
WILL BE COLD ENOUGH FOR SNOW IN THE SEVIER VALLEY AND CEDER CITY AS
-16C TO -7C 700 MB AIR DROPS OVER UTAH FROM NORTH TO SOUTH BY 12Z
SATURDAY. WE HAVE DECIDED TO ISSUE A WINTER STORM WATCH FOR PARTS OF
CENTRAL AND SOUTHERN UTAH WITH THINKING MOST VALLEYS AREAS WILL BE
IN ADVISORY CRITERIA BUT POSSIBLE WARNING CRITERIA FOR MOUNTAINS.
ETA QPF INLINE GENERATING AS MUCH .89 INCHES AT CEDAR CITY PER BUFR
DATA WHICH MAY BE OVERDONE THERE BUT OKAY FOR THE CENTRAL MOUNTAINS
FROM BRIAN HEAD NORTHEASTWARD. HEAVIEST PRECIP PERIOD 06Z-15Z.
ACROSS NORTHERN ZONES SCATTERED SNOW SHOWERS SHOULD CONTINUE AND
WIND PROFILES ON BUFKIT AT SLC BECOME NORTHERLY WITH EXTREME
INSTABILITY IN THE EVENING. SURFACE TO 700MB WINDS BACK TO THE
NORTHWEST (320 DEG) LATER FRIDAY NIGHT INTO SATURDAY. LAKE INDUCED
CAPE VALUES REACH OVER 700 J/KG DURING THIS PERIOD. DURING THE DAY
SATURDAY LOW LEVEL FLOW BECOMES UNIDIRECTIONAL NORTHWEST AND LAKE
ENHANCEMENT LOOKS GOOD.

SATURDAY THE UPPER TROF AXIS INCREASES LIFT OVER THE REGION AND
BRINGS IN -18C TO -20C 700MB (-34C 500MB) AIR. ETA ALSO CLOSER TO
THE GFS WITH THIS AS WELL BUT CONTINUES TO BE ABOUT 2C WARMER THRU
ITS CYCLE. SYNOPTIC FORCING SHOULD GENERATE LOTS OF SNOW
SHOWERS/SQUALLS OVER CENTRAL AND NORTHERN UTAH WHILE TO THE FAR
SOUTH PRECIP TAPERS OFF WITH THE BAROCLINIC ZONE AND UPPER JET
PUSHING SOUTHEAST. NW FLOW OROGRAPHIC ENHANCEMENT AND HIGH SNOW
RATIOS SHOULD BRING ADVISORY SNOWFALL TO THE WASATCH MOUNTAINS AND
VALLEYS...POSSIBLY THE FRONT...INTO SATURDAY EVENING. SHOWERY PRECIP
SHOULD CONTINUE SATURDAY NIGHT INTO SUNDAY MORNING AS WELL AS
POSSIBLE LAKE EFFECT AS LAPSE RATES REMAIN DRY ADIABATIC THROUGH 650
MB EVEN UNTIL 12Z SUNDAY WITH A SUBSIDENCE INVERSION ABOVE. WITH
SUCH A COLD AIR MASS MORNING LOWS WILL BE WIDESPREAD SINGLE NUMBERS
MOUNTAINS AND TEENS VALLEYS...THOUGH CLOUD COVER MAY KEEP SLC LOW UP
SLIGHTLY AND PARTIAL CLEARING WILL DROP SOME NORTHERN MTN AND
VALLEYS WELL BELOW ZERO.

ENSEMBLE GFS MEMBERS IN GOOD AGREEMENT THROUGH MONDAY. UPPER RIDGING
WILL DRY THE REGION OUT ON SUNDAY BUT LOW LEVEL TEMPS WILL BE SLOW
TO RECOVER...AND MAX TEMPS BOTH SATURDAY AND SUNDAY PROBABLY NOT OUT
OF THE 20S FOR MOST VALLEYS. UPPER RIDGE AXIS IS OVER UTAH BY 12Z
MONDAY AND THE NEXT SYSTEM WILL SPREAD HIGH CLOUDS OVER THE REGION
BY THEN BUT MAY BE TOO LATE TO AFFECT MINS OVER EASTERN ZONES. THIS
NEXT SYSTEM ARRIVES SPLIT PER LATEST GFS/NOGAPS/ECMWF BUT THE
SOUTHERN PORTIONS THAT CROSSES CALIFORNIA WILL BRING PRECIP TO OUR
REGION BY LATE MONDAY IN WEAK WARM ADVECTION AND INTO TUESDAY WITH
THE COLD FRONT. ANOTHER COLD SYSTEM WITH H7 TEMPS -14 TO -11C
TUESDAY WHEN THE UPPER TROF AXIS SWINGS THROUGH. CONSENSUS IS SOME
UPPER RIDGING WEDNESDAY INTO THURSDAY UNTIL ANOTHER GULF OF ALASKA
SYSTEM ARRIVES BY LATE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY TODAY ZONES 1 AND 7.
     WINTER STORM WATCH TONIGHT INTO SATURDAY ZONES 10/16/17/18
ID...SNOW ADVISORY TODAY ZONES 24 AND 25
WY...NONE.
&&

TARDY
Hazardous weather outlook, Nov 21, 6:00 AM MST, 2 hours before
IDZ024-025-UTZ001>021-WYZ021-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST FRI NOV 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A COLD FRONT WILL DROP THROUGH NORTHERN UTAH TODAY AND PRECIPITATION
WILL OCCUR ALONG THIS BOUNDARY. SEVERAL INCHES OF SNOW ARE POSSIBLE
OVER THE NORTHERN WASATCH AND SOUTHEAST IDAHO MOUNTAINS...AND AS
MUCH AS A COUPLE INCHES POSSIBLE IN SOUTHWEST WYOMING...THE CACHE
VALLEY AND WASATCH FRONT SOUTHWARD TO AROUND SALT LAKE CITY. MUCH
COLDER TEMPERATURES WILL AFFECT NORTHERN AREAS TODAY. THIS COLD AIR
WILL SPREAD SOUTHWARD THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A STRONGER SYSTEM WILL ARRIVE TONIGHT AND DEVELOP PERIODS OF HEAVY
SNOW ALONG THE SAME BOUNDARY FOR PORTIONS OF SOUTHERN AND CENTRAL
UTAH...WHERE A WINTER STORM WATCH HAS BEEN ISSUED FOR THIS POTENTIAL
...REFER TO SLCWSWSLC (WMO HEADER WWUS45) FOR DETAILS. SNOW
ACCUMULATIONS ARE ALSO POSSIBLE FOR THE VALLEYS OF CENTRAL AND
SOUTHERN UTAH TONIGHT AND SATURDAY. VERY COLD TEMPERATURES AND SNOW
SHOWERS WILL CONTINUE OVER THE REGION SATURDAY AND SATURDAY NIGHT
WITH ADDITIONAL SNOW ACCUMULATIONS OVER CENTRAL AND NORTHERN REGIONS.

IT WILL BE MAINLY DRY SUNDAY INTO MONDAY MORNING...THEN ANOTHER
SYSTEM WILL ARRIVE LATE MONDAY INTO TUESDAY. THIS STORM WILL BRING
MORE RAIN AND SNOW TO REGION. A BREAK IN THE WEATHER IS POSSIBLE
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
November 21, 8:00 AM MST to November 22, 12:00 PM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Property damage
$150,000
Reported by
GENERAL PUBLIC

Winter Storm, Cache Valley/Utah Portion

When
November 21, 8:00 AM MST to November 22, 12:00 PM MST
Where
Cache Valley/Utah Portion forecast zone
Property damage
$50,000
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains I80 North

When
November 21, 8:00 AM MST to November 22, 12:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Salt Lake and Toole Valleys

When
November 21, 8:00 AM MST to November 22, 12:00 PM MST
Where
Salt Lake and Toole Valleys forecast zone
Property damage
$200,000
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains South of I80

When
November 21, 8:00 AM MST to November 22, 12:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Southern Wasatch Front/Lehi/Provo/Nephi

When
November 21, 8:00 AM MST to November 22, 12:00 PM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Property damage
$150,000
Reported by
GENERAL PUBLIC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328964, 5328965, 5328966, 5328967, 5328968, 5328969.